Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Pueblo, CO

May 19, 2020Crowley County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 19, 2020, 4:21 PM MDT for Crowley County, Pueblo County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2020, 4:21 PM MDT (22:21 UTC)
Expired
May 19, 2020, 5:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crowley County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 20 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-664 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS55 KPUB 192221
SVRPUB
COC025-101-192300-
/O.NEW.KPUB.SV.W.0011.200519T2221Z-200519T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
421 PM MDT Tue May 19 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Western Crowley County in southeastern Colorado...
  Northeastern Pueblo County in southeastern Colorado...

* Until 500 PM MDT.

* At 420 PM MDT, a severe thunderstorm was located near Boone, or 26
  miles east of Pueblo, moving north at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 10398 3818 10425 3852 10422 3852 10391
TIME...MOT...LOC 2220Z 191DEG 27KT 3827 10413 

HAIL...<.75IN
WIND...60MPH
 
$$

mw
1 follow-up statement
723 
WWUS55 KPUB 192259
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
459 PM MDT Tue May 19 2020

COC025-101-192308-
/O.EXP.KPUB.SV.W.0011.000000T0000Z-200519T2300Z/
Crowley CO-Pueblo CO-
459 PM MDT Tue May 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES WILL EXPIRE AT 500 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3816 10398 3818 10425 3852 10422 3852 10391
TIME...MOT...LOC 2258Z 191DEG 27KT 3855 10406 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:01 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 19, 3:01 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
301 PM MDT Tue May 19 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue May 19 2020

The current Red Flag Warning that is in effect until 8 PM still
looks good, as conditions this afternoon are meeting the criteria in
those locations.

So far this afternoon, there have been some echoes on radar over the
mtns but haven't seen any lightning yet.  SPC mesoanalysis shows
1000-about 2500 J/kg of CAPE over the eastern plains, but there's
still some CIN over the far southeast plains.  Still expecting some
thunderstorms to develop this afternoon/early evening over the mtns,
high valleys, and I-25 corridor, then spreading east in the evening.
There could be a couple strong or severe storms over the plains this
evening.  Some of the forecast models are showing the potential for
some lingering showers/tstms over and near some of the eastern mtns
into the late night hours, with the HRRR and NAM showing the best
chances being over Teller and El Paso Counties. The NAM and GFS also
show the potential for low stratus tonight over portions of the
eastern plains, especially the far eastern areas and El Paso County.

Wednesday continues to look like a day with widespread fire weather
concerns.  There is already a Red Flag Warning in effect and the
current area of concern and the time-frame of concern (11 AM through
9 PM) should be ok.  It looks fairly windy over most/all of southern
CO Wed.  Forecast models differ a bit with regards to dew points
across portions of the plains Wed afternoon, and there is a chance
that Crowley, Otero and eastern Las Animas Counties may not see low
enough RH values to meet red flag criteria, but at this time there
is too much uncertainty to make changes to the fire weather
highlight.

The other concern for Wed is the chances for thunderstorms and
severe weather.  The forecast models keep western areas dry Wed
afternoon, with the NAM keeping all of southern CO dry, and the GFS
developing storms over the far southeast plains after 3 PM, and the
ECMWF showing precip over the central mtns and mostly the far
southeast plains.  If anything does fire up, there is expected to be
a decent amount of CAPE over the far southeast plains, with a narrow
ribbon of 2500-3000 J/kg from about the Limon area south through
Bent County and along the Las Animas and Baca County border, with 0-
6 km shear of around 35 kts.  SPC has a Marginal risk of severe
storms over much of the southeast plains for Wed.  Large hail and
strong wind gusts will be the main severe concerns.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue May 19 2020

Wednesday night...The potential for convection continues across
portions of the plains into the overnight hours. CAPE and bulk shear
values are expected to be sufficient for a strong to severe storm as
noted in the short term discussion, but a healthy cap is also
expected be in place east of the dry line, which could hinder
additional thunderstorm development. As the sun sets and the dry
line retreats back to the west, this cap is expected to follow.
Therefore, the chances for thunderstorm development diminish after
sunset. If there is any ongoing convection, it is anticipated to
move eastward through the overnight hours.

Thursday...The upper-level trough axis is expected to move into
Colorado during the day, which is anticipated to send a cold front
through the plains during the morning hours. Easterly post-frontal
surface flow is anticipated to develop, bringing some return flow
moisture to the plains, increasing the instability. There is some
disagreement between models just how much instability will be
available, but general consensus is that there will be at least 1000-
1500 J/kg of CAPE, with the highest values situated over the far
southeastern corner of Colorado. Guidance is also indicating bulk
shear values should be in the 40-50 knot range, resulting in the
potential for severe thunderstorms. With less of a cap expected to
be in place, Thursday appears to have a better chance for severe
weather. As such, the Storm Prediction Center does have a Slight
Risk out for the far southeastern corner of the state. Currently,
the primary threats with storms on Thursday appear to be wind and
hail. Elsewhere, warm and dry conditions are expected to continue
over the San Luis Valley, bringing potential for near critical fire
weather conditions once again. As of right now, winds reaching the
critical threshold remain in question, so have decided not to issue
any highlights at this time.

Friday into Tuesday...Another upper-level trough is expected to dig
south from the Pacific Northwest, but is not anticipated to dig as
far south as the previous trough. Southwest flow ahead of this
trough will likely bring critical fire weather conditions to the
region on Friday and Saturday before a cold front moves across the
region on Saturday. A trailing upper-level trough is expected to
move through Colorado on Sunday into the southern Great Plains,
bringing an increased chance for precipitation to the area Sunday
into Monday. Precipitation chances diminish for Tuesday as the upper-
level trough drifts eastward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 300 PM MDT Tue May 19 2020

Gusty southerly winds can be expected into the evening hours at
KCOS, KPUB and KALS, with winds then decreasing, but probably
increasing again through the morning hours on Wed, with windy
southern winds through Wed afternoon and into the evening. KCOS and
KPUB could see thunderstorms in the vicinity through about 02Z, but
there is a small chance the KCOS could see some thunderstorms in the
vicinity through around 06Z.  Later tonight, there could be some low
stratus clouds at KCOS and KPUB which could cause MVFR or IFR CIGS.
At this time it appears that chances are low, but KCOS and KPUB
could see some thunderstorms in the vicinity late Wed afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Wednesday for COZ220>233.

Red Flag Warning until 8 PM MDT this evening for COZ220-222-224-
229-230.

&&

SHORT TERM...28
LONG TERM...CARLBERG
AVIATION...28
Hazardous weather outlook, May 19, 11:09 AM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Tue May 19 2020

COZ058>089-093>099-201715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Tue May 19 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

High fire danger is expected today in the Upper Arkansas River
Valley, Fremont County, the San Luis Valley and the southern
Interstate 25 corridor in Huerfano and Las Animas Counties, due to
low humidity, gusty winds and dry vegetation.

Isolated to scattered thunderstorms will be possible this
afternoon and evening. One or two storms over the southeast plains
could become severe, with half-dollar size hail and wind gusts
around 60 mph. All thunderstorms will have the risk of cloud to
ground lightning and gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions will return across the
mountains, valleys, and adjacent eastern plains counties for
Wednesday, as gusty winds, low relative humidity values and dry
vegetation will result in conditions favorable for fire growth and
spread. An isolated thunderstorm will be possible across the
eastern plains, mainly east of a line from La Junta to Kim. If a
storm can develop across this area, conditions will be favorable
for a strong to near-severe storm with hail around 1 inch in
diameter and wind gusts around 60 mph possible, along with
dangerous cloud to ground lightning.

A greater potential for severe thunderstorms will be possible
across the southeast plains on Thursday, as low level moisture
increases behind a cold front. Hail greater than 1 inch in
diameter and wind gusts to around 60 mph will be possible.
Meanwhile, some spotty critical fire weather conditions may return
to the valleys Thursday afternoon.

Critical fire weather conditions may increase again across the
mountains, valleys and adjacent plains Friday and Saturday while
another round of thunderstorms will be possible across the far
eastern plains by Saturday. A cold front will bring an uptick in
thunderstorms for Sunday across the southeast mountains and plains
with afternoon thunderstorms possible again on Monday. Small hail,
and gusty winds will be possible with thunderstorms in and near
the mountains, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible today from the I-25 corridor and eastward, mainly
between about 3 PM and 8 PM.

28/28

In the hours before

Special weather statement, May 19, 2:58 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
258 PM MDT Tue May 19 2020

COZ079-086-087-192130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
258 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Greenhorn Mountain, or 18 miles southeast of
Junkins Burn Scar, moving north at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southwestern Pueblo, Colorado City and open country of southwestern
Pueblo County.

LAT...LON 3788 10476 3791 10493 3826 10491 3822 10459
TIME...MOT...LOC 2057Z 193DEG 34KT 3799 10483

mw
Special weather statement, May 19, 3:15 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Tue May 19 2020

COZ085-086-192145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
315 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo, moving north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Pinon.

LAT...LON 3822 10458 3825 10479 3854 10474 3850 10441
TIME...MOT...LOC 2115Z 195DEG 22KT 3830 10466

mw
Special weather statement, May 19, 3:26 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
326 PM MDT Tue May 19 2020

COZ084-085-192200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
326 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 20 miles east of Colorado Springs, moving northeast at
25 mph.

Pea size hail and winds up to 50 mph will be possible with this
storm.

Locations impacted include...
Calhan, Peyton and Ellicott.

LAT...LON 3878 10440 3883 10453 3913 10447 3903 10412
TIME...MOT...LOC 2126Z 204DEG 23KT 3887 10444

29
Special weather statement, May 19, 3:53 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
353 PM MDT Tue May 19 2020

COZ086-089-093-192230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
353 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...WESTERN
CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fowler, or 27 miles southeast of Pueblo, moving north
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fowler, Boone and open country of northeastern Pueblo County,
west central Otero County and western Crowley County.

LAT...LON 3800 10403 3803 10430 3848 10424 3845 10389
TIME...MOT...LOC 2152Z 192DEG 30KT 3810 10416

mw
Special weather statement, May 19, 3:55 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
355 PM MDT Tue May 19 2020

COZ084-085-192230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
355 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EL PASO COUNTY UNTIL 430
PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 22 miles southeast of Colorado Springs, moving northeast
at 40 mph.

Pea size hail and downburst wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Schriever AFB, Hanover, Yoder and Ellicott.

LAT...LON 3894 10406 3888 10406 3860 10439 3866 10457
      3906 10443
TIME...MOT...LOC 2154Z 204DEG 34KT 3871 10444

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:49 AM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Crowley, Custer and 11 more41 hr
May 19, 2:58 PM MDTSpecial Weather StatementPUBPueblo32 min
May 19, 3:15 PM MDTSpecial Weather StatementPUBPueblo30 min
May 19, 3:26 PM MDTSpecial Weather StatementPUBEl Paso34 min
May 19, 3:53 PM MDTSpecial Weather StatementPUBCrowley37 min
May 19, 3:55 PM MDTSpecial Weather StatementPUBEl Paso35 min
May 19, 4:32 PM MDTSevere Thunderstorm WarningPUBEl Paso28 min
May 19, 4:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
May 19, 4:54 PM MDTSpecial Weather StatementPUBCrowley36 min
May 19, 4:58 PM MDTSpecial Weather StatementPUBCrowley47 min
May 19, 5:13 PM MDTSpecial Weather StatementPUBEl Paso47 min
May 19, 5:28 PM MDTSpecial Weather StatementPUBCrowley47 min
May 19, 5:32 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.